Alert archive / North Carolina / Flash Flood Warnings in 2023
Flash Flood Warning 36, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 28, 2023, 12:24 AM EDT for Edgecombe County, Nash County, Wilson County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2023, 12:24 AM EDT (04:24 UTC)
- Expired
- Aug 28, 2023, 3:07 AM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Edgecombe County, NC, Nash County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 62 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 4.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
747
WGUS52 KRAH 280424
FFWRAH
NCC065-127-195-280730-
/O.NEW.KRAH.FF.W.0036.230828T0424Z-230828T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1224 AM EDT Mon Aug 28 2023
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Southwestern Edgecombe County in central North Carolina...
Central Nash County in central North Carolina...
Northeastern Wilson County in central North Carolina...
* Until 330 AM EDT.
* At 1224 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2.5 inches of rain have
fallen. Additional rainfall amounts up to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Rocky Mount, Nashville, Elm City, Sharpsburg, Pinetops, Spring
Hope, Macclesfield, Tar River Reservoir and Willbanks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3604 7811 3608 7809 3578 7750 3574 7755
3572 7760 3571 7761 3570 7762 3570 7763
3568 7766 3567 7768 3566 7769 3594 7818
3596 7817 3603 7812 3604 7812
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CA3 follow-up statements
069
WGUS72 KRAH 280519
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
119 AM EDT Mon Aug 28 2023
NCC065-195-280529-
/O.CAN.KRAH.FF.W.0036.000000T0000Z-230828T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Edgecombe NC-Wilson NC-
119 AM EDT Mon Aug 28 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN EDGECOMBE AND
NORTHEASTERN WILSON COUNTIES...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 3608 7809 3593 7780 3584 7784 3585 7787
3582 7796 3594 7818
$$
NCC127-280730-
/O.CON.KRAH.FF.W.0036.000000T0000Z-230828T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nash NC-
119 AM EDT Mon Aug 28 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM EDT EARLY THIS
MORNING FOR CENTRAL NASH COUNTY...
At 119 AM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to 2.5 inches of rain have fallen.
Additional rainfall amounts up to 2 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Rocky Mount, Nashville, Sharpsburg, Spring Hope and Tar River
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3608 7809 3593 7780 3584 7784 3585 7787
3582 7796 3594 7818
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CA867
WGUS72 KRAH 280646
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
246 AM EDT Mon Aug 28 2023
NCC127-280730-
/O.CON.KRAH.FF.W.0036.000000T0000Z-230828T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nash NC-
246 AM EDT Mon Aug 28 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM EDT EARLY THIS
MORNING FOR CENTRAL NASH COUNTY...
At 246 AM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to 1.5 inches of rain have fallen.
Additional rainfall amounts up to 1 inch is possible in the warned
area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Rocky Mount, Nashville, Sharpsburg, Spring Hope and Tar River
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3608 7809 3593 7780 3584 7784 3585 7787
3582 7796 3594 7818
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JJT655
WGUS72 KRAH 280707
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
307 AM EDT Mon Aug 28 2023
NCC127-280717-
/O.CAN.KRAH.FF.W.0036.000000T0000Z-230828T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nash NC-
307 AM EDT Mon Aug 28 2023
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL NASH COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3608 7809 3593 7780 3584 7784 3585 7787
3582 7796 3594 7818
$$
JJTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 9:30 PM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 27, 9:30 PM EDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 930 PM EDT Sun Aug 27 2023 .SYNOPSIS... A weak front will hold nearly stationary over the Carolinas through Tuesday. Tropical Storm Idalia in the southern Gulf of Mexico may affect the Gulf Coast and Southeast during the mid to late week. && .NEAR TERM /THROUGH TONIGHT/... As of 930 PM Sunday... Thunderstorms continue over the central Piedmont and northern Sandhills. Isolated severe storms and flash flooding continue to be the main hazards. However, frequent CG lightning has been a significant hazard in the stronger storms. These storms will continue to be problematic for several more hours heading northward through the Piedmont. CAMS suggest a gradual weakening and dissipation of thunderstorms around 1200-300 AM. We will keep POP going especially north as the instability gradient pushes slowly north toward the VA border through this time. Previous valid discussion as of 300 PM Sunday... Apart from slightly lower CAPE near the VA border, a result of this morning's low clouds, SBCAPE is already 2000-3000 J/kg across the area, highest over our SE edge near and east of the lingering surface boundary. While our effective bulk shear remains low at just 15-20 kts at most, it's expected to increase to 20-30 kts with an uptick in, and backing of, mid level winds as weak mid level ridging at the Southeast coast briefly breaks down and a weak shortwave trough shifts E through WV/KY/TN through tonight. We'll stay quite moist tonight with PWs holding at 135-145% of normal with a steady SW flow through the mid and upper levels and persistent elevated marginal CAPE last through the night. After high coverage of showers and storms through mid evening, featuring merging and outflow-driven storms with slow cell motion leading to locally heavy rainfall, sunset and the loss of insolation should result in a slow downturn in coverage and intensity of storms after midnight, but still expect scattered showers and isolated storms to persist through the overnight hours. Low clouds will redevelop overnight, first over the N in the less-unstable air then spreading E and S overnight, yielding overcast skies nearly everywhere at daybreak. Lows will be in the low-mid 70s. (A low this morning of 76 at RDU would tie the day's record high minimum temp, unless RDU falls below 76 by 1 am EDT tonight.) -GIH && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... As of 230 PM Sunday... Today's stalled surface front/trough will remain across the region again Monday. It should generally be across eastern counties during the day, then drift more towards the western counties overnight. With minimal change in air mass, the forecast will be relatively similar to today's conditions, although there is not quite as much confidence on the placement of showers and have therefore gone with likely pops everywhere instead of categorical pops. Counties across the western third of the forecast area are under a slight (level 2 of 4) risk for excessive rainfall, while the rest of the forecast area is under a marginal (level 1 of 4) risk for excessive rainfall. In addition, all areas are under a marginal (level 1 of 5) risk for severe weather with a threat of damaging winds. Highs will be 3-5 degrees cooler than today, with values ranging from the upper 70s to the upper 80s. Overnight lows should also be slightly cooler, ranging from the mid 60s to the lower 70s. && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 236 PM Sunday... An upper ridge will develop off the Florida coast in wake of Hurricane Franklin's northward departure. Simultaneously, an upper trough will dig down into the southeast through mid-week. These two features will effectively pull Tropical Storm Idalia northward into Florida Wednesday, and then northeast across the Carolina coast through early Friday. Precipitation: Persistent forecast for Tuesday as anomalous PWAT remains over the area. Best chance for rain appears moreso across western areas Tuesday afternoon/evening as a vorticity lobe stretches along the Appalachian mountains. The stalled boundary may also drift further west on Tuesday, supportive of better chances there. Still, diurnal heating will likely promote scattered showers/storms further east as well. Scattered showers will lingering into the overnight period. Tropical Storm Idalia is still forecast to strengthen into a hurricane before making landfall in Florida near the Big Bend area Wednesday. From there, it is likely to move northeastward along the Georgia to Carolina coastal areas through Thursday afternoon. While the mean ensemble output still tracks the center of the system along or just offshore our coastal areas, it does appear increasingly likely that we will see enhanced tropical moisture stream into our area as the system slides by. While guidance suggests this will be a quick moving system, heavy tropical rain and high rain rates appear possible given the proximity of a stalled boundary near the NC/SC border. Given that CAD-like conditions are expected to develop as a sfc high slides into the Mid-Atlantic Wednesday into Thursday, it appears that stable conditions should mostly preclude any svr/tornadic threat. Thus, the main potential threat with this system currently appears to be the potential for heavy rain capable of producing flash flooding especially for those along the NC/SC border. Additionally, given the tightening gradient between the tropical system and the high to our north, gusty winds will be possible well ahead of storm (although any tropical-force winds will likely stay to our south). We will continue to track and monitor Idalia's development and provide updates as needed. Rain chances Thursday night into Friday will largely depend on how quickly the storm moves offshore. For now, will maintain slight to chance POPs during this period, highest of which will continue to be focused across our south and east. The storm should pull offshore by early Saturday ushering in dry weather for next weekend. Temperatures: Without an appreciable change in airmass on Tuesday, temperatures will remain warm in the upper 80s to lower 90s. The influence of the sfc high will start to be felt some on Wednesday, as highs hover in the mid 80s. By Thursday, the CAD conditions will likely be locked in, which could produce seasonably cool temperatures especially across the northwest. The current forecast calls for high temps in the lower 70s (NW) to mid/upper 70s (SE) on Thursday. However, some guidance is even suggesting temps could drop into the lower to mid 60s in the Triad which would be considerably below normal for this time of year. After another cooler day on Friday (highs in the mid to upper 70s), temps will start to rebound again next weekend back up into the mid to upper 80s. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... As of 845 PM Sunday... Showers and storms are popping up quickly over the N Piedmont. These showers and storms will continue to grow in both coverage and intensity, with periods of heavy downpours producing sub-VFR conditions likely late afternoon through at least the evening at most sites. Scattered to numerous showers and isolated storms will continue after midnight with a threat at all terminal sites well into the night, although activity will slowly decrease through the night. Sub-VFR conditions are likely to develop everywhere, starting around 03z in the NW (INT/GSO) and spreading E and S such that all sites will be IFR/LIFR after about 08z. These cigs will slowly lift but to no better than MVFR, although northern terminals may remain IFR through the end of the TAF valid period, especially if areas of rain linger well into the day Mon. Surface winds will be mostly light from the NE. Looking beyond 18z Mon, a general wet period will continue, with numerous showers and storms expected Mon through Tue (and perhaps beyond, especially across the SE). Showers/storms will be possible at any time, but highest coverage will be from late afternoon through evening each day. Early-morning sub-VFR fog/cigs are also possible areawide Mon through mid week. Tropical Storm Idalia, currently in the far southern Gulf of Mexico, may impact the Gulf Coast and Southeast states mid to late week. Central NC is most likely to see a threat of heavy rain and strong gusty winds, with the primary impact window from early Wed through Thu night. Drier weather and a trend to VFR is expected Fri. Consult products from NWS Raleigh and the National Hurricane Center for details on TS Idalia and its impacts. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...Badgett/Hartfield SHORT TERM...Green LONG TERM...Luchetti AVIATION...PWB/Hartfield
Hazardous weather outlook, Aug 27, 4:58 AM EDT, 19 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 458 AM EDT Sun Aug 27 2023 NCZ007>011-021>028-038>043-073>078-083>086-088-089-280900- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 458 AM EDT Sun Aug 27 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Strong to locally severe thunderstorms are possible this afternoon and evening, with damaging wind gusts as the main threat. Isolated to scattered flash flooding is also possible from storms with heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to locally severe thunderstorms are possible Monday afternoon and evening, with damaging wind gusts as the main threat. Isolated to scattered flash flooding is also possible from storms with heavy rain. Showers and thunderstorms early to the middle of the week could produce local flash flooding, as well. A tropical cyclone is expected to strengthen in the eastern Gulf of Mexico and move northward toward the Florida Gulf Coast on Tuesday. Uncertainty regarding the eventual track is moderate to high, but gusty winds and heavy rainfall from this system could affect the area late Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. JJT
In the hours before
Special weather statement, Aug 27, 8:27 PM EDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Raleigh NC
827 PM EDT Sun Aug 27 2023
NCZ024-025-040-280130-
Chatham NC-Durham NC-Orange NC-
827 PM EDT Sun Aug 27 2023
...A strong thunderstorm will impact portions of southeastern Orange,
southwestern Durham and northeastern Chatham Counties through 930 PM
EDT...
At 827 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Carrboro, or 8 miles south of Chapel Hill, moving
north at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Durham, Chapel Hill, Carrboro, Jordan Lake, Crosswinds Boating
Center, Bynum, Crosswinds Campground, Parkwood and Fearrington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3602 7886 3580 7893 3578 7893 3575 7894
3572 7896 3574 7917 3605 7919
TIME...MOT...LOC 0027Z 184DEG 8KT 3581 7906
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
PWBLocal storm report, Aug 27, 9:06 PM EDT, 3 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
906 PM EDT Sun Aug 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM Flash Flood 1 SE Albemarle 35.35N 80.18W
08/27/2023 Stanly NC 911 Call Center
Flooding was reported along East Main Street
near Leonard Avenue.
&&
7Local storm report, Aug 27, 9:18 PM EDT, 3 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
918 PM EDT Sun Aug 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM Tstm Wnd Dmg 1 WSW Fearrington 35.80N 79.09W
08/27/2023 Chatham NC 911 Call Center
A tree was reported down on a house along
Windstone Road near Village Way.
&&
7The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:21 PM EDT | Flash Flood Warning | RAH | Anson, Montgomery, Richmond, Stanly | 3 hr |
| Aug 27, 8:27 PM EDT | Special Weather Statement | RAH | Durham | 63 min |
| Aug 27, 8:40 PM EDT | Areal Flood Advisory | RAH | Chatham, Durham, Orange | 3 hr |
| Aug 27, 8:59 PM EDT | Flash Flood Warning | RAH | Chatham, Durham, Orange | 105 min |
| Aug 27, 9:02 PM EDT | Flash Flood Warning | RAH | Chatham, Harnett, Lee, Moore | 62 min |
| Aug 27, 9:24 PM EDT | Areal Flood Advisory | RAH | Randolph | 3 hr |
| Aug 27, 9:53 PM EDT | Areal Flood Advisory | RAH | Moore | 3 hr |
| Aug 27, 10:16 PM EDT | Areal Flood Advisory | RAH | Durham | 3 hr |
| Aug 27, 11:28 PM EDT | Areal Flood Advisory | RAH | Guilford | 67 min |
Nearby
Flash Flood Warnings in North Carolina, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.